Life Video

By Josh Saunders


A toddler is overcoming a horrific reaction to steroid creams that left him screaming in agony, oozing and scabbing from head to toe. 

For over a year, Colby Chun, now 20-months-old, has been battling the withdrawal symptoms of using topical steroid based creams, oral treatments and wet wraps. 

PICS BY KRISTI CHUN / CATERS NEWS: During some of the worst parts of the cycle you can see how dreadfully the skin is affected, tears off flaking and being compared to cornflakes by his parents at times

Parents Kristi and Matt, 36 and 37, of Honolulu, Hawaii, were prescribed the varying medications over two months to initially treat a small patch of eczema on his ear.

But over time, they noticed while the rash would initially clear up it would come back in other areas and with a larger surface area.

They consulted multiple doctors, two dermatologists, an allergist, an endocrinologist, and others, to try to find the source of their son’s reactions.

Eventually they would conclude that the cause was the steroid treatment itself. 

After ceasing them, Colby has undergone topical steroid withdrawal – which has seen him contend with traumatic, continuous cycles of his skin burning bright red, oozing and then scabbing and flaking. 

PICS BY KRISTI CHUN / CATERS NEWS: If he wasn’t careful he would scratch his skin until it bled

Now having abstained for 17-months, the family are finally seeing improvement, believing him to be 75% healed, smiling for the first time in months and able to walk.

Kristi, a financial adviser, said: “Every time we increased the steroids to a higher dosage it would work and then stop, followed by it coming back with a vengeance. 

“We did everything under the sun, the list was endless trying to figure out the cause for the severe eczema, we exhausted all options.

“I truthfully believe if we continued on the same path he would have been in the hospital, because he was very ill already.

“When we first took him off, he was red from head to toe like a lobster, strangers constantly asked what was wrong with him.

“After the red portions, it started to dry out and crack in large thick patches, then he went through the oozing stage which was the worst.

PICS BY KRISTI CHUN / CATERS NEWS: the rash that develped all over his body as the topical steroids left his system

“It was the worst kind of torture, most parents can relate to seeing their child in pain but this was 24-7, with no relief.

“Today he is walking, laughing and sleeps through the night, his hair has grown-back and he is gaining weight like any normal baby.

“Before he was so weak he couldn’t even cry, only whimpering, he wouldn’t let us put him down when he was suffering but now he is so much better.

“We can count the spots now, whereas before it was over his entire body, there are large patches of normal skin now and I notice when areas disappear.”

While steroid treatments initially worked for Colby, the parents would notice that the symptoms would worsen and spread.

PICS BY KRISTI CHUN / CATERS NEWS: Coby while on steroid based treatments, he was using them for two months before stopping in august 2017

After taking oral steroids, they noticed the rash spread all over his body, and from there they believe it was worsened by their doctor’s instructions to use the steroids with wet-wraps.

In a bid to find the cause of the problems, they altered their diet, used probiotics and other supplements, and even tried to change their home environment. 

Kristi said: “A lot of the time we were inflicting pain by giving him baths and the creams he needed, there was no relief, it was just constant.

“Doctors tried to point us in every other direction, I eliminated so many things from our diet, had dust mite covers, dehumidifiers, bathed him in drinking water, and allergy tests.”

After researching online, the parents identified another baby suffering similar symptoms to their son from the International Topical Steroid Addiction Network (ITSAN).

PICS BY KRISTI CHUN / CATERS NEWS: Coby, before topical steroid withdrawal

“Doctors had us putting lotions all over his body, his skin was clear but looked swollen and red.

“What finally broke the camel’s back was when Kristi sent a picture of a kid on a website, I looked at it and mistook it for Colby. They looked so similar.”

Against medical advice, after seeing the visual and written testimonies of others contending with Topical Steroid Withdrawal, they ceased treatment. 

The following months would see Colby contend with the side effects of withdrawing from the treatment.

In a continuous pattern sufferers’ skin will go from dry, flaking and cracking until it bleeds, to burning, bright red and oozing.

PICS BY KRISTI CHUN / CATERS NEWS: Edging closer to a hopeful end the parents say their son is starting to smile for the first time again)

During the battle, Colby would struggle to sleep for more than 45 minutes at a time but now 17 months on, his skin is starting to heal and symptoms drastically reducing.

Kristi said: “We were careful, we questioned doctors at every step and it still happened, it’s a very slippery slope and difficult for most to believe this can come from an over the counter cream.

“Conventional doctors and medicine make you feel like you are crazy, and watching your child suffer is a very hard decision and path to take.

“I tell them his body is healing from the steroids, it’s hard for people to understand that what he has is not eczema but Topical Steroid Withdrawal.

“Now we don’t have strangers coming up and asking us what’s wrong with him, we have a lot of people commenting how great he is doing and surprised by the progress.

“Every day we see new babies on the site, it’s horrendous what they are going through especially while the medical community sticks their head in the ground.”

PICS BY KRISTI CHUN / CATERS NEWS: Kristi and Coby together during topical steroid withdrawal

The parents are now relieved to note that Colby is slowly becoming like any other child his age.

While he still has raw patches of skin, they believe the ‘vast improvement’ is beyond doubt.

Matt said: “I believe he could have died, he was completely swollen, missing milestones, unable to focus and eat because he was so red, swollen and bleeding.

“But recently he has had the best Christmas and played with family, I would say he is 75% better.

“I feel he loves life more than other kids because he can actually enjoy it now.

“He is very sociable and wants to know everyone, he wants to see the world.”

PICS BY KRISTI CHUN / CATERS NEWS: During some of the worst parts of the cycle you can see how dreadfully the skin is affected, tears off flaking and being compared to cornflakes by his parents at times

The parents maintain that the International Topical Steroid Addiction Network (ITSAN) were fundamental to learning of the problem their son was struggling from.

The non-profit who have a large social media network aim to educate and support individuals and their loved ones battling with the withdrawal effects.

Kristi said: “We saw two dermatologists, multiple doctors, an allergist, endocrinologist, holistic doctors, chiropractors, everything.

“We tried everything, and nobody seems to be aware of this, the only solution we were given was more drugs, where holistic treatment could have helped.

“ITSAN is the closest thing to an authority on this, it’s a non-profit with a skeleton budget, if any donations should be made, it should be there.”

For more information or to donate visit: www.itsan.org